Format

Send to

Choose Destination
Acta Paediatr. 1994 Apr;83(4):389-90.

Clostridium perfringens in stool, intrapartum antibiotics and gastrointestinal signs in a neonatal intensive care unit.

Author information

1
Department of Pediatrics, Turku University Central Hospital, Finland.

Abstract

In 1989, we observed in our neonatal intensive care unit (NICU), an increased number of infants with gastrointestinal signs, including five cases of necrotizing enterocolitis. Clostridium perfringens was found in 26% of newborns (n = 168) and was associated significantly with the occurrence of flatulence, distended abdomen, foul-smelling stools, diarrhea and blood in stool (all p < 0.001). C. difficile was found in 17% of the newborns (n = 72). Cesarean section, low gestational age and low birth weight were significantly associated with C. perfringens in stools (all p < 0.001). Treatment with antibiotics was not associated with occurrence of C. perfringens. However, in infants with C. perfringens, intrapartum antibiotics were associated with increased appearance of abdominal distension (p < 0.05). Thus the antibiotics, which disturb primary colonization, may also favor the pathogenic role of opportunistic gut bacteria, such as C. perfringens.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center